Journal of Symbolic Logic

Properties and consequences of Thorn-independence

Alf Onshuus

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We develop a new notion of independence (þ-independence, read “thorn”-independence) that arises from a family of ranks suggested by Scanlon (þ-ranks). We prove that in a large class of theories (including simple theories and o-minimal theories) this notion has many of the properties needed for an adequate geometric structure.

We prove that þ-independence agrees with the usual independence notions in stable, supersimple and o-minimal theories. Furthermore, we give some evidence that the equivalence between forking and þ-forking in simple theories might be closely related to one of the main open conjectures in simplicity theory, the stable forking conjecture. In particular, we prove that in any simple theory where the stable forking conjecture holds, þ-independence and forking independence agree.

Article information

J. Symbolic Logic, Volume 71, Issue 1 (2006), 1-21.

First available in Project Euclid: 22 February 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Onshuus, Alf. Properties and consequences of Thorn-independence. J. Symbolic Logic 71 (2006), no. 1, 1--21. doi:10.2178/jsl/1140641160.

Export citation


  • Steven Buechler, Anand Pillay, and Frank Wagner Supersimple theories, Journal of the American Mathematical Society, vol. 14 (2001), no. 1, pp. 109--124.
  • Enrique Casanovas and Frank Wagner The free roots of the complete graph, Proceedings of the American Mathematical Society, vol. 132 (2003), no. 5, pp. 1543--1548.
  • Bradd Hart, Byunghan Kim, and Anand Pillay Coordinatisation and canonical bases in simple theories, Journal of Symbolic Logic, vol. 65 (2000), no. 1, pp. 293--309.
  • Wilfrid Hodges Model theory, Encyclopedia of Mathematics and its Applications, vol. 42, Cambridge University Press, Cambridge,1993.
  • Byunghan Kim Simple first order theories, Ph.D. thesis, University of Notre Dame,1996.
  • Byunghan Kim and A. Pillay Around stable forking, Fundamenta Mathematicae, vol. 170 (2001), no. 1--2, pp. 107--118, dedicated to the memory of Jerzy Łoś.
  • Byunghan Kim and Anand Pillay Simple theories, Annals of Pure and Applied Logic, vol. 88 (1997), no. 2--3, pp. 149--164, joint AILA-KGS Model Theory Meeting (Florence, 1995).
  • Anand Pillay Geometric stability theory, Oxford Logic Guides, vol. 32, The Clarendon Press Oxford University Press, New York,1996.
  • S. Shelah Classification theory and the number of nonisomorphic models, second ed., Studies in Logic and the Foundations of Mathematics, vol. 92, North-Holland Publishing Co., Amsterdam,1990.
  • Lou van den Dries Tame topology and o-minimal structures, London Mathematical Society Lecture Note Series, vol. 248, Cambridge University Press, Cambridge,1998.
  • Frank O. Wagner Simple theories, Mathematics and its Applications, vol. 503, Kluwer Academic Publishers, Dordrecht,2000.